How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog
Satisfied Customers: 10058
Experience:  Over 14 years of clinical veterinary experience
Type Your Dog Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My 13 years old poodle has an enlarged heart and my vet recommended

This answer was rated:

My 13 years old poodle has an enlarged heart and my vet recommended furosemide/lasix 12.5 Mg but I am afraid of the side effects. He is coughing, specially when he drinks water, he weight 13 pounds. I am afraid to give him the medication, or will be worse if I do not do it? Please help me, I am not sure what to do.
Hello. My name isXXXXX I will be happy to help you. I will need you to answer a few questions, though, so I can better assess your specific situation.

Does he have fluid in his lungs, according to your vet?

What specific side effects are you concerned with?
Customer: replied 3 years ago.

Yes, he has some fluid in his lungs. I need to decide if is better to do give him this medication or give no medication at all and let him to live the rest of his life in peace. I am afraid of any side effects: as allergic reaction (hives, difficulty breathing, swelling of the face, lips, tongue, or throat). dry mouth, thirst, nausea, and vomiting; weakness, drowsiness, restlessness; irregular heartbeat; muscle pain or weakness; urinating less than usual or not at all; bleeding, unusual weakness; hair loss; "bulls-eye" lesions; vesicles around mouth, ears, and groin; hearing loss; nausea, stomach pain; fever; loss of appetite; dark urine; jaundice. Other side effects as diarrhea, constipation, or stomach pain; headache; dizziness, or blurred vision. other side effect as letargy, depression

Thanks for the information. If he has fluid accumulating in his lungs from congestive heart failure, he will most certainly die without this medication. It won't be a peaceful death either. He would be in some distress, like he is drowning. All of those side effects you listed for this medication are not very common. It will most likely cause an increase in drinking and urination, but that is part of the way it works to remove excess fluid. It is an expected side effect. It is possible that they could get some dry mouth from this. There may be some nausea or vomiting, but this is not common and usually self limiting. Restlessness and dizziness are possible but even less common than GI problems. All the other side effects you mentioned are rare. When giving this medication, it is important to monitor kidney function and potassium levels. It tends to be more of an issue if there is pre-existing kidney disease, and it causes the body to loss more potassium through the urine. That can be corrected, though. The medication will give him a lot more comfort and peace to live out his remaining days than doing nothing at all. The benefits far outweigh the risks. Please let me know if you have any other questions or concerns. Hope this helps.

My goal is to make sure that you get all your question answered and all the information you need. If you are satisfied with my answer, please rate it. If you feel like it is not helpful to you, or if there is more information you need, please respond back to me before rating. Realize that our conversation is not intended to diagnose or treat a condition. There has to be a valid veterinary-client-patient relationship established with an exam, according to law. You should always follow up with your vet.
Dr. John and 5 other Dog Specialists are ready to help you
Customer: replied 3 years ago.

Thank you for your advice. I trust my vet and my dog is under his care but I need to make this decision, and it is not easy. You think that a cough syrup also can help? Do you will recommend the use of one?

I decide to give him the medication.

You are very welcome. With controlling this type of coughing, an opioid based cough syrup works best. I will put my heart failure patients on hydrocodone cough syrup if the coughing is not controlled with the diuretic and other heart medications. I would talk to your vet about getting a prescription for this and if they feel it would be helpful in his case. Hope this helps.
Customer: replied 3 years ago.

Yes, thank you for your answers, were clear and precise. You help me to make a decision. I will mention the syrup to my vet.

You are very, very welcome. Let me know if I can be of any further service. Good luck!!!!!

Related Dog Questions